Ask an expert
Question

22 Feb 2003

Shocked out of my mind (report back)!
Hi I posted here a few weeks ago regarding feeling numb, braindead, missing time, etc.

Well - got really paranoid and managed to get appointment with neurologyst (miracle as he's booked up till may!!) and got the results for tests back yesterday.

He said that there's nothing wrong with me that they can test - but that he has had several cases of people who have been on the same antidepressant as I have come in for tests with similar complaints - aaaaah!!! I'm worried that naming it here would cause others who are on it and for whom it might be working distress. The doctor said that because this specific drug has only been on the market for about 5 years - these effects are only becoming known now because so many people are using it. And that GPs (i was prescribed mine by a gp) don't know all these effects and up to date info to warn patients about it - they also don't see you every week to know how you're reacting to these meds. Scary.

Well, the neurologyst said that this should wear off over months. I have to go for OT now to get my 'mind together' again. Ironic. Hey.

Just a warning to anyone thinking of taking antidepressants though - if you feel strange or out-of-it, etc. don't just listen to the gp telling you 'it will pass' - stop taking the medication - and get a different doctor!!!

(Thanks Ladylife!!)
Answer 441 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear braindead,
Thanks for returning with your news --- and for further proof that you're far from brain-dead ! Your experience raises a couple of significant points.
Firstly, ALL drugs, herbs, remedies, have some side-effects. We vary in how susceptible we are to them, so some of us are greatly affected, and others not noticeably at all. We vary in how far we find such effects tolerable --- some of us are content to wait for them to pass off, others of us find them intolerable. What one's looking for, in evaluating a medicine, is the balance between extent and tolerability of side-effects, and value and extent of benefits.
Secondly, with all drugs, herbs, remedies, etc., side-effects are worst in the first few weeks as we adjust to them, and few remain as noticeable throughout the period of using the drug. Some do persist --- the dry mouth produced by the older, tricyclic antidepressants, for instance, usually persists.
Thirdly, it can take a while before it is posible to recognize some less common side-effects. If taking 3-blindmycin makes the hair turn green and fall out, in every second person who takes it, this'll be rapidly obvious in the early trials of it, and the drug won't even get released. But if it has this effect in one in a million people who take it, we'll only see one example after around a million people have taken it, and it won't be clear whether this effect is due to the drug or not. So it'll only be after some millions of people have taken the drug, and a dozen or so have lost their green hair, that it'll be clear that this is a definite though uncommon effect of the drug. And most doctors, even if they gacve the drug to every patient they saw, would not yet have seen a definite example of this Green Hair Syndrome.
Fourthly, many GP's ( and far too many specialists ) are too susceptible to believe uncritically what they're told by the commercial drug reps who visit them from the companies, high-pressure salesfolks who rarely tell them anything but good about the drugs. And it's not especially easy for them to keep fully up to date with side-effects and adverse-effects. An efficient Dept of Health could make sure that such information was readily available, but it doesn't bother.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.